Hail, Ransom
- When
- May 6, 4:07 PM CST
- Where
- Ransom County, 1.58 mi WNW of Sheldon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.590, -97.510
Thunderstorms formed along a stationary boundary across southeast North Dakota, producing some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed along a stationary boundary across southeast North Dakota, producing some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 6, 1:46 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 246 PM CDT TUE MAY 6 2008 .SHORT TERM... /TONIGHT THROUGH FRIDAY/ 1845Z WATER VAPOR IMAGERY SHOWING TWO WAVES PUSHING ACROSS NORTHERN TIER...THE FIRST IN WEST CENTRAL NORTH DAKOTA AND THE SECOND IN CENTRAL SOUTH DAKOTA. RADAR SHOWING MAINLY RAIN SHOWERS WITH A FEW RANDOM LIGHTNING STRIKES IN MACINTOSH COUNTY IN NORTH DAKOTA. QUITE A BIT OF CONVECTION IN EASTERN SOUTH DAKOTA ASSOCIATED WITH SRN SHORT WAVE. 21Z SFC ANALYSIS SHOWS WEAK SFC LOW IN SOUTH CENTRAL ND...WITH A FEW LIGHTNING STRIKES IN THAT AREA. MAIN SFC FEATURE...HOWEVER...IS A LOW IN WRN NEB WITH WARM FRONT EXTENDING EWD AND PARALLEL...BUT JUST SOUTH OF THE NEB/SD BORDER. THIS BOUNDARY IS THE SPC FOCUS FOR ANY SVR WX OUTBREAKS TONIGHT...HOWEVER FCST CHALLENGE WILL BE POTENTIAL FOR LESS ORGANIZED SVR IN MY SOUTHEASTERN FA. CURRENT SPC MESOANALYSIS SHOWS LOW LEVEL LAPSE RATES AROUND 7 C PER KM IN VCNTY OF SFC LOW ACROSS SOUTH CNTRL ND. ALSO SHOWS A BAND OF FRONTOGENESIS ACROSS SRN VALLEY AT THE H850 LEVEL. SHOWS BEST H850 MOISTURE TRANSPORT IN CNTRL NEB. THEREFORE...THERE IS SOME INSTABILITY BUT ISSUE WILL BE GETTING SUFFICIENT MOISTURE INTO OUR SRN FA WITHOUT BEING ROBBED BY SRN SYSTEM. MODELS IN GENERAL AGREEMENT...HOWEVER GFS APPEARS TO BE SUPERIOR TO NAM ON CURRENT QPF TRENDS...THUS LEANING TOWARD GFS SOLN. 12Z GFS SHOWED UPPER LEVEL DIVERGENCE MAXIMA PUSHING ACROSS SRN VALLEY AROUND 00Z. GOOD PORTION OF SRN VALLEY WAS CLOUD FREE PART OF THE DAY BEFORE CIRRUS INVADED...SO TEMPS DID PEAK IN THE LOW 70S AND WAA CONTINUES INTO THE AREA. GFS SHOWING STRONG PVA AND DECENT OMEGA ACROSS THE SOUTH...HOWEVER SHOWALTER INDICES WERE ONLY IN THE NEG 2 TO NEG 4 RANGE. ARE SEEING SOME LIGHTNING STRIKES AS SHOWERS ASSOCIATED WITH NORTHERN SHORT WAVE PUSH INTO SOUTHEASTERN ND...JUST EAST OF AFOREMENTIONED SFC LOW. THUS WILL KEEP SEVERE WORDING IN SOUTHERN AND SOUTHEASTERN ZONES. WOULD EXPECT LARGE HAIL AND DAMAGING WINDS TO BE GREATEST THREAT. GFS PROGS MAIN SFC LOW INTO MINNEAPOLIS AREA BY 06Z...WITH NORTH TO NORTHWEST FLOW ACROSS OUR FA AFT MIDNIGHT. THUS EXPECT BEST CHANCE OF CONVECTION TO BE BETWEEN ABOUT 20Z TO 06Z...WITH SHOWERY ACTIVITY AFT MIDNIGHT. RIDGE OF CANADIAN HIGH PRESSURE THEN DIPS INTO FA FOR WED AND THU...WITH GFS SHOWING A LOW PUSH ACROSS SD IN THE THU TO FRI TIME FRAME. DID NOT GO TOO AGGRESSIVE WITH QPFS ON THIS SYSTEM...AS WE STILL HAVE NE SFC FLOW...AND EXPECT SFC HIGH TO THE EAST TO WIN THE BATTLE. MAV TEMP GUIDANCE LOOKED DECENT THROUGHOUT THE PD...SHOWING A GRADUAL WARM UP DRG THE PD. .LONG TERM... /SATURDAY THROUGH TUESDAY/ 12 UTC GFS AND 00 UTC ECMWF IN RELATIVELY GOOD AGREEMENT SHOWING A WEAK 500 HPA SHORT WAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS SATURDAY NIGHT INTO EARLY SUNDAY MORNING...PROVIDING ENOUGH UPPER-LEVEL SUPPORT TO WARRANT SLIGHT CHANCE POPS. MODELS DIFFER SIGNIFICANTLY THEREAFTER. BOTH GFS AND ECMWF SHOW SHORT WAVE TROUGH DEEPENING AS IT MOVES EASTWARD. HOWEVER...AT 00 UTC SUNDAY...ECMWF SHOWS SHARP TROUGH ACROSS OHIO RIVER VALLEY... WITH THE GFS SOLUTION WEAKER AND OVER THE MID-ATLANTIC STATES. THE EVOLUTION OF THIS SYSTEM WILL HELP DETERMINE WHAT...IF ANY... ADDITIONAL SHORT WAVES ASSOCIATED WITH A STATIONARY HUDSON BAY LOW MOVE THROUGH THE NORTHWEST FLOW ALOFT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. GIVEN THESE DIFFERENCES...LOW CONFIDENCE IN THE LONG TERM FORECAST. FOR NOW...KEPT POPS AT OR BELOW 30 PERCENT ACROSS THE ENTIRE FORECAST AREA. MAXIMUM TEMPERATURES EXPECTED TO RANGE FROM THE UPPER 50S TO LOW 60S WITH OVERNIGHT LOWS GENERALLY FROM THE MID 30S TO LOW 40S THROUGHOUT THE PERIOD. && .AVIATION... SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING...MAINLY AFFECTING KFAR AND KBJI...AS SURFACE TROUGH MOVES ACROSS THE REGION. AS SUCH...ADDED CB/S TO KFAR AND KBJI TAFS...BUT CONFIDENCE TOO LOW AT THIS POINT TO INCLUDE TS IN TEMPO GROUPS. VFR CEILINGS/VISIBILITIES EXPECTED TO PERSIST THE NEXT 24 HOURS AT ALL TAF SITES...BUT CANNOT RULE OUT BRIEF MVFR CONDITIONS IF HEAVIER RAIN SHOWERS AND/OR THUNDERSTORMS PASS OVERHEAD. WITH TROUGH AXIS CURRENTLY ALIGNED FROM KMBG TO KBDE...SURFACE WIND MAY CHANGE DIRECTION UNEXPECTEDLY THE NEXT FEW HOURS...GRADUALLY SHIFTING TO THE NORTH LATER TONIGHT AFTER TROUGH PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT TUE MAY 6 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT TUE MAY 6 2008 ...STRONG THUNDERSTORMS ARE POSSIBLE TODAY IN THE SOUTHERN RED RIVER VALLEY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING SEVERE THUNDERSTORMS ARE EXPECTED OVER THE SOUTHERN RED RIVER VALLEY OF ROUGHLY SOUTH OF A LINE FROM STRAUBVILLE NORTH DAKOTA TO BRUSHVALE TO NIMROD MINNESOTA. THE THUNDERSTORMS SHOULD DEVELOP AFTER 3 PM CDT AND SHOULD SETTLE DOWN AFTER 10 PM THIS EVENING. THE STORM WILL MOST LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL. MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE SOUTHERN RED RIVER VALLEY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105352.